Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 91, NWS Memphis, TN

May 9, 2000Hardeman County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 9, 2000, 7:13 PM CDT for Hardeman County, Tennessee. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 9, 2000, 7:13 PM CDT (00:13 UTC)
Expired
May 9, 2000, 7:45 PM CDT
In force
32 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hardeman County, TN

The radar

The Memphis radar (KNQA), 74 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:30 PM CDTThunderstorm WindBolivar, TNSome trees and power lines were knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 100014
SVRMEM
TNC069-100045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
713 PM CDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDEMAN COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 745 PM CDT

* AT 710 PM CDT...WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES SOUTHWEST OF WHITEVILLE...MOVING EAST AT 50
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOLIVAR...CLOVERPORT AROUND 720 PM CDT
  TOONE AROUND 725 PM CDT

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3542 8919 3516 8918 3514 8886 3545 8889

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:11 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, May 9, 2:11 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
211 PM CDT TUE MAY 9 2000

COLD FRONT JUST WEST OF A STL-TXK LINE AT 19Z. SCATTERED
SHOWERS AND A FEW THUNDERSTORMS ARE IN ADVANCE OF THE FRONT.
CLOUD COVER MAY BE TAKING AWAY FROM SEVERE POTENTIAL. MAPS
DATA INDICATING LIFTED INDICES OF AROUND -6 ACROSS ERN AR.
PRECIPITATION COVERAGE AND SPC ISSUANCES WILL DETERMINE
WORDING OF FIRST PERIOD FORECAST. IN ANY CASE EXPECT CLEARING
BY MORNING. EXPECT MOSTLY SUNNY SKIES TOMORROW...CLEAR
TOMORROW NIGHT...AND PARTLY SUNNY THURSDAY...AS A FEW CUMULUS
DEVELOP. NEXT CHANCE OF PRECIP AFTER TONIGHT APPEARS TO BE ON
SATURDAY AND SUNDAY...AS A WEAK FRONT MOVES INTO THE AREA AND
BECOMES STATIONARY.

TEMPERATURES...WILL BE A LITTLE COOLER TONIGHT AND WEDNESDAY
BEHIND COLD FRONT. WILL GO NEAR OR A LITTLE ABOVE FWC
GUIDANCE TONIGHT...AS DRIER AIR MAY WAIT UNTIL MORNING BEFORE MOVING
INTO AREA. FWC AND FAN GUIDANCE CLOSET AND LOOKS REASONABLE THROUGH
REMAINDER OF FORECAST.  10

.MEM...NONE.

In the hours before

Special weather statement, May 9, 6:35 PM CDT, 38 minutes before
ARZ009-018-026>028-035-MOZ113-115-TNZ001-002-019-048-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
635 PM CDT TUE MAY 9 2000

THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS MOST OF EAST
ARKANSAS...THE MISSOURI BOOTHEEL AND PORTIONS OF NORTHWEST TENNESSEE.
AS A RESULT TORNADO WATCH NUMBER 255 HAS BEEN CANCELED FOR THE
FOLLOWING LOCATIONS.

IN EAST ARKANSAS...CLAY...GREENE...CRAIGHEAD...MISSISSIPPI...
POINSETT...AND CROSS COUNTIES.

IN THE MISSOURI BOOTHEEL...DUNKLIN...AND PEMISCOT COUNTIES.

IN NORTHWEST TENNESSEE...LAKE...OBION...DYER...AND LAUDERDALE
COUNTIES.

THE TORNADO WATCH REMAINS IN EFFECT FOR THE REMAINDER OF WEST
TENNESSEE AND CRITTENDEN AND ST FRANCIS COUNTIES IN EAST
ARKANSAS UNTIL 10 PM CDT.

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.